Anti-epileptic drugs ‘increase risk of fracture in older adults’

January 11th, 2011 - 12:47 pm ICT by ANI  

Washington, Jan 11 (ANI): A new study has found that most anti-epileptic drugs are associated with an increased risk of non-traumatic fracture in individuals 50 years of age and older.

Nathalie Jetté, of the University of Calgary, Foothills Hospital, Alberta, Canada, and colleagues studied medical records of 15,792 individuals who experienced non-traumatic fractures between April 1996 and March 2004. Each person was matched with up to three controls, persons without a history of fracture, for a total of 47,289 controls.

The individual anti-epileptic drugs studied included carbamazepine, clonazepam, ethosuximide, gabapentin, phenobarbital, phenytoin and valproic acid. Additional anti-epileptic drugs with fewer numbers of users were included together under “other anti-epileptic drugs.”

The likelihood of fractures was highest for persons taking phenytoin followed by carbamazepine, other, phenobarbital, gabapentin and clonazepam. The only anti-epileptic drug not associated with an increased likelihood of fracture was valproic acid.

Similar results were found when testing for the use of anti-epileptic drugs in monotherapy (individuals taking only one anti-epileptic drug) and in polytherapy (individuals taking more than one anti-epileptic drug). All anti-epileptic drugs used in monotherapy were associated with a significantly increased risk of fracture except for valproic acid, phenobarbital and “other anti-epileptic drugs.” The greatest risk of fracture was found in individuals in the polytherapy subgroups.

“In conclusion, our study showed that most anti-epileptic drugs except for valproic acid are associated with an increased likelihood of non-traumatic fracture in individuals aged 50 years or older,” the authors write.

The study has been published in the Archives of Neurology, one of the JAMA/Archives journals. (ANI)

Related Stories

Tags: , , , , , , , , , , , , , , , , , , ,

Posted in Health Science |

Subscribe